Michigan, 2012

Winter Storm in Michigan, February 29, 2012

February 29, 2012 · NWS APX · 6 events in 6 counties and zones

Low pressure, originating in Colorado, would move into the upper Mississippi Valley on the 29th, then occlude and weaken. Strong southerly flow ahead of the system produced a wintry mix of precipitation in Northern Lower Michigan.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

Low pressure, originating in Colorado, would move into the upper Mississippi Valley on the 29th, then occlude and weaken. Strong southerly flow ahead of the system produced a wintry mix of precipitation in Northern Lower Michigan. The heaviest wintry precipitation fell in the higher terrain of North Central Lower. Six to eight inches of snow, along with some sleet, fell in St Helen, Clear Lake, and Lupton. Around six inches of snow and sleet fell in Luzerne, Lovells, and Lewiston.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Feb 29, 3:41 AM EST, 19 minutes earlier.

Area forecast discussion, Feb 29, 3:41 AM EST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
341 AM EST WED FEB 29 2012

.SYNOPSIS...
ISSUED AT 341 AM EST WED FEB 29 2012

LOW PRESSURE IN SOUTHERN MINNESOTA WILL WEAKEN SOMEWHAT...BEFORE
CROSSING CENTRAL LOWER MICHIGAN THIS EVENING. THIS SYSTEM WILL
CONTINUE TO PRODUCE A WINTRY MIX TODAY ACROSS MUCH OF MICHIGAN.
AFTER A BRIEF BREAK...ANOTHER LOW PRESSURE SYSTEM WILL RAPIDLY
STRENGTHEN AS IT APPROACHES FROM THE SOUTHWEST LATE FRIDAY. A
POTENTIAL RAIN AND SNOW MIX WILL TURN TO MOSTLY SNOW FRIDAY NIGHT.

&&

.SHORT TERM...(TODAY THROUGH THURSDAY)
ISSUED AT 341 AM EST WED FEB 29 2012

WINTER STORM EVENT UNDERWAY ACROSS THE CWA THIS MORNING...WITH MAIN
FORECAST CONCERNS CLEARLY BEING VARIOUS ASPECTS OF THE STORM...
NAMELY PRECIP TYPE AND AMOUNTS HEADING THROUGH THE DAY TODAY. EARLY
MORNING WATER VAPOR IMAGERY SHOWS QUITE THE IMPRESSIVE UPPER WAVE
CLOSING OFF OVER THE CENTRAL PLAINS...WITH ASSOCIATED SURFACE
CYCLONE DOWN TO AROUND 989MB NEARING SIOUX FALLS AS OF 07Z.
TREMENDOUS MOISTURE SURGE NORTHWARD VIA STRONG 50+ KNOT LOW LEVEL
JET FEATURE HAS PUSHED PWAT VALUES UP NEAR AN INCH INTO SOUTHERN
LOWER MICHIGAN PER LATEST RUC/HRRR TRENDS...WITH INTENSE DEEP LAYER
ISENTROPIC UPGLIDE PARALLEL TO THE 285-305K PRESSURE SURFACES
DRIVING AN EXPANDING AXIS OF MODERATE TO HEAVY PRECIP FROM WISCONSIN
THROUGH LOWER MICHIGAN. EVEN SEEING SOME THUNDER ALONG AND JUST
NORTH OF ELEVATED WARM FRONT LIFTING THROUGH ILLINOIS...INDICATIVE
OF BOTH THE IMPRESSIVE AMOUNT OF MOISTURE AND WARMTH ASSOCIATED WITH
THIS SYSTEM...WHICH WILL COME INTO PLAY WITH REGARD TO PRECIP TYPE
TODAY.

HEADING THROUGH THE MORNING...DOWNRIGHT AMAZING DEEP LAYER AND
NEARLY VERTICALLY ORIENTED 850-400MB FRONTOGENETIC RESPONSE WILL
DRIVE A BAND OF VERY HEAVY PRECIP THROUGH THE CWA. GIVEN SETUP WITH
DEEP EASTERLY FLOW BELOW 700MB EMANATING FROM LOW LEVEL RIDGING OVER
QUEBEC...SUSPECT PRECIP TYPE ROUGHLY NORTH OF A LINE FROM
HARRISVILLE TO CHARLEVOIX WILL BE IN THE FORM OF SNOW...WITH COLD
POCKET ALOFT HELD IN PLACE VIA UPSLOPE COMPONENT INTO THE TERRAIN.
GIVEN THIS IDEA...AND PER 00Z GUIDANCE AND RADAR TRENDS POINTING TO
HEAVIER QPF AMOUNTS...EARLIER CALL TO UPGRADE TO A WARNING ACROSS
PARTS OF NORTHEAST LOWER LOOKS JUST FINE AS AMOUNTS COULD APPROACH 8
INCHES IN SPOTS. TO THE SOUTH OF THIS LINE...PRONOUNCED WARM NOSE
WILL BE ADVANCING NORTHWARD FAIRLY QUICKLY...ALREADY IS ACTUALLY...
LIKELY AIDED BY DOWNSLOPE COMPONENT INTO NORTHWEST LOWER (ITSELF A
RESULT OF OUTSTANDING STANDING WAVE DEVELOPMENT FROM THE EASTERN
LAKES). THIS MAKES PRECIP TYPES ON AN HOUR-BY-HOUR TIME SCALE
TRICKY (IF NOT EVEN IMPOSSIBLE)...BUT FEEL THAT DESPITE WET BULB
COOLING FROM ONGOING HEAVIER PRECIP...STRONG LOW LEVEL WARM SURGE
WILL MAKE QUICK PROGRESS NORTHWARD AS IT ALWAYS SEEMS TO DO IN
THESE SITUATIONS...WITH GOING MENTION OF SNOW/SLEET/FREEZING RAIN
LOOKING JUST FINE. PRECIP SHOULD QUICKLY TRANSITION OVER TO JUST
RAIN TOWARD M-55 THROUGH THE MORNING AS LOW LEVEL FLOW GAINS A BIT
OF A SOUTHERLY COMPONENT AND WARMING ALOFT TRANSLATES DOWN TO THE
SURFACE.

AS FOR EASTERN UPPER...PER SHORT TERM GUIDANCE TRENDS...HAVING SOME
THOUGHTS THAT WIDESPREAD WARNING AMOUNTS MAY BE HARD TO COME BY AS
BEST TROWAL/WARM ADVECTION FORCING SLIP TO THE EAST...LIKELY LEAVING
A WEAKENING BAND OF PRECIP THAT FAR NORTH. STILL...WILL GIVE IT A
CHANCE AS THINGS WILL STILL GET MESSY UP THERE WITH A BRIEF BAND OF
HEAVY SNOW LIKELY...WITH AMOUNTS PERHAPS UP TO 6 INCHES IN A 6-7
HOUR TIMEFRAME.

DRY SLOT WILL OVERTAKE THE AREA FROM SOUTH TO NORTH INTO THE
AFTERNOON/EARLY EVENING...WITH A STARK LOSS OF MOISTURE AND FORCING
ABOVE 850MB SUGGESTING JUST SOME LINGERING DRIZZLE OR LIGHT RAIN
WILL BE OCCURRING IN MANY AREAS. COULD SEE SOME FREEZING DRIZZLE OR
LIGHT FREEZING RAIN NORTH OF M-72 WHERE COLD POCKETS REMAIN OVER THE
HIGHER TERRAIN...THOUGH HONESTLY BELIEVE LOW LEVEL WARMING WILL
EVENTUALLY KICK HIGHS ABOVE FREEZING ALL THE WAY UP TO AROUND
M-68...ESPECIALLY AS THE SURFACE WARM FRONT BRIEFLY INTRUDES TOWARD
00Z. SPEAKING OF HIGHS...WILL RAISE NUMBERS SEVERAL DEGREES SOUTH OF
M-72...WHERE GUIDANCE AND PATTERN RECOGNITION STRONGLY SUGGEST
NARROW WARM SECTOR WILL ENCROACH. COULD SEE SOME SPOTS PERHAPS
BRIEFLY HIT THE LOWER 40S BEFORE COOLER AIR SLOWLY OOZES BACK IN
AFTER 00Z.

INTO TONIGHT...SHOULD SEE AN AXIS OF LIGHTER SNOWS (PERHAPS SOME
DRIZZLE AT THE START) WORK ITS WAY BACK ACROSS MUCH OF THE AREA AS
THE UPPER TROUGH/COLD POOL AND DEEPER MOISTURE PLUME SNEAK BACK
OVERHEAD. NOT A BIG DEAL...BUT CATEGORICAL POPS LOOK IN ORDER...WITH
PERHAPS AN ADDITIONAL INCH IN SPOTS. THEREAFTER...FAIRLY QUIET
WEATHER IS EXPECTED INTO THURSDAY AS THE SURFACE CYCLONE CONTINUES
TO WEAKEN WHILE PUSHING INTO LAKE ONTARIO. NOT ENTIRELY SURE ABOUT
CLOUD TRENDS FOR THURSDAY...BUT STRONGLY SUSPECT A GOOD DEAL OF LOW
LEVEL MOISTURE WILL REMAIN TRAPPED BENEATH LOWERING SUBSIDENCE
INVERSION AS SHORTWAVE RIDGING BUILDS OVER THE AREA. WAS CONCERNED
AT FIRST GLANCE ABOUT SOME LINGERING DRIZZLE POTENTIAL THROUGH PARTS
OF THE DAY...BUT DRYING SUB-875MB LAYER SHOULD REMOVE THAT
POSSIBILITY AFTER 15Z.

.LONG TERM...(THURSDAY NIGHT THROUGH TUESDAY)
ISSUED AT 341 AM EST WED FEB 29 2012

THE MEDIUM/LONG RANGE FEATURES PLENTY OF WEATHER TO DEAL WITH.
BOMBOGENESIS IS LIKELY FRIDAY AFTERNOON INTO FRIDAY NIGHT AS LOW
PRESSURE LIFTS ACROSS THE GREAT LAKES REGION. CONSENSUS MODEL
SOLUTIONS SHOW SURFACE LOW DEEPENING CIRCA 20MB IN 18 HOURS FROM 18Z
FRIDAY (NEAR STL) TO 12Z SATURDAY (BETWEEN JAMES AND GEORGIAN BAYS).
THIS SYSTEM POSES OBVIOUS PRECIP/WIND CONCERNS. LINGERING UPPER
TROFFING AND STEADY COLD ADVECTION WILL RESULT IN LAKE EFFECT
POTENTIAL OVER THE WEEKEND...ESPECIALLY BY SUNDAY WHEN THE COLDEST
AIR ARRIVES. THE UPPER TROF DEPARTS ON MONDAY...AND SUBSTANTIALLY
WARMER WX IS STILL EXPECTED TUE/WED.

THURSDAY NIGHT...LOW LEVEL WARM ADVECTION CONTINUES...AHEAD OF COLD
FRONT CROSSING THE UPPER MS VALLEY OVERNIGHT. WE/LL STAY ON THE
CLOUDY SIDE IN THE EVENING WITH PLENTY OF MOISTURE BELOW 875MB.
OVERNIGHT...WARM/DRY ADVECTION DOWN LOW WILL DIMINISH LOW CLOUDS IN
SOUTHERN AREAS. HOWEVER...BY THEN MID/HIGH CLOUDS WILL BE RAPIDLY
EXPANDING INTO THE AREA. ISENTROPIC ASCENT/STEEP LAPSE RATES (ABOVE
650MB) ARRIVE IN THE FAR WEST VERY LATE...AND WILL TRY TO ERODE THE
RECENTLY-DEVELOPED LOW LEVEL DRY AIR. WILL LARGELY MAINTAIN EARLIER
FORECAST TRENDS...SMALL CHANCE FOR -RA/-SN OVERNIGHT TVC/CAD AND
POINTS WEST...AND SMALL CHANCE FOR -SN CENTRAL/WESTERN CHIP/MACK
COUNTIES. TEMPS WILL DIP INTO THE 20S IN THE EVENING...BUT START TO
RECOVER OVERNIGHT (ESPECIALLY IN THE WEST).

FRIDAY/FRIDAY NIGHT...THIS IS GOING TO BE.../INTERESTING/. SOUTHERN
STREAM ENERGY AND THE ASSOCIATED SURFACE LOW LIFTS NE-WARD FROM THE
SOUTHERN PLAINS. PHASING OCCURS WITH THE NORTHERN STREAM TROF
REACHING THE NORTHERN LAKES FRIDAY NIGHT. THIS RESULTS IN VERY RAPID
DEEPENING OF THE SURFACE LOW AS IT CROSSES THE AREA FRIDAY
AFTERNOON/EVENING...INTO OVERNIGHT AS IT DEPARTS. THE WARM-ADVECTION
PORTION OF SYSTEM WILL BE AN ANEMIC PRECIP PRODUCER HERE...THE
SYSTEM SIMPLY CAN/T GET ITS ACT TOGETHER FAST ENOUGH TO BRING DEEP
MOISTURE THIS FAR NORTH. HOWEVER...WITH THE 700MB LOW FORMING AND
RAPIDLY DEEPENING AS THE SYSTEM CROSSES MI...DEFORMATION/COMMA HEAD
DYNAMICS SHOULD PACK A SUBSTANTIAL PUNCH...THOUGH PERHAPS ALONG A
FAIRLY NARROW CORRIDOR. BUT WHERE?

GIVEN THE PRIMARY SHORTWAVE INVOLVED HERE IS STILL OFF THE PACIFIC
NW COAST...WILL NOT GET TOO HUNG UP ON DETAILS. 00Z GFS/ECMWF
AGREEMENT IS PRETTY GOOD...WITH A LOW TRACK FROM NEAR STL-AZO-
NORTHERN LAKE HURON AND ON TO THE NE. HOWEVER...THE ECMWF DOES END
UP ABOUT 60-70SM WEST OF THE GFS AT 06Z SATURDAY OVER NORTHERN
HURON...BUT THAT STILL RESULT IN A FAIRLY SUBSTANTIAL WESTWARD
DISPLACEMENT OF A DEVELOPING HEAVY SNOW SWATH. AFTER JUST CHANCY
POPS FRIDAY MORNING ACROSS NORTHERN MI...PRECIP WILL SURGE INTO
SOUTHERN AND MAINLY SW-ERN SECTIONS IN THE AFTERNOON. THIS LOOKS TO
BE MAINLY RAIN...WITH 850MB TEMPS IN THE 0 TO 3C RANGE. PRECIP
EXPANDS NE-WARD ACROSS NORTHERN LOWER AND INTO EASTERN UPPER MI IN
THE EVENING...INTENSIFYING AND TURNING TO SNOW AS IT MOVES NORTHWARD
AND COLDER AIR UNDERCUTS. A SWATH OF HEAVY SNOW APPEARS LIKELY IN
CENTRAL/NORTHERN SECTIONS...BUT COULD BE AS FAR EAST AS APN...AND AS
FAR WEST AS NORTHERN LAKE MI INTO EASTERN UPPER MI (PERHAPS EVEN
FURTHER WEST THAN THAT). SNOW DIMINISHES FROM SW TO NE OVERNIGHT.
BLOWING/DRIFTING SNOW AN ADDITIONAL CONCERN FRIDAY NIGHT ON GUSTY NW
WINDS.

MAX TEMPS MID 30S TO LOWER 40S. MIN TEMPS MID 20S TO NEAR 30F.

REST OF THE FORECAST...TIME SOMEWHAT LIMITED TO LOOK AT THESE
PERIODS. THOUGH MOISTURE IS ABUNDANT AND DEEP CYCLONICALLY CURVED
FLOW IS PRESENT...LAKE EFFECT WILL INITIALLY BE LIMITED BY A LACK OF
INSTABILITY. 850MB TEMPS WILL NOT REACH -10C UNTIL SATURDAY
EVENING...BUT THEN STEADILY FALL INTO THE MID MINUS TEENS BY LATE
SUNDAY. SNOW CHANCES CAN BE KEPT ON THE SMALL SIDE ON SATURDAY...BUT
DO NEED TO KEPT AS ANY LITTLE VORT MAX IN THE FLOW HAS MOISTURE AND
STEEPISH LAPSE RATES TO WORK WITH. POPS CAN BE BUMPED UP IN THE
SNOWBELTS SAT NIGHT INTO SUNDAY NIGHT...WITH INITIALLY W/WNW SAT
EVENING...VEERING NNW TO EVEN N FOR MUCH OF SUNDAY. HEIGHTS BEGIN TO
REBOUND AND THE AIRMASS STARTS TO DRY SUNDAY NIGHT...AND THAT
PROCESS ACCELERATES MONDAY (AS DOES THE ONSET OF WARM ADVECTION). SO
POPS WILL STEADILY DIMINISH INTO THE START OF THE WORK WEEK.

UPPER RIDGING SUPPLANTS THE TROF BY TUESDAY...AND A SHARP WARM-UP IS
STILL IN STORE FOR MIDWEEK. HOWEVER...MODELS ARE QUITE A BIT FASTER
TO ERODE THE RIDGE AND BRING ENERGY INTO THE NORTHERN PLAINS AND S
CENTRAL CANADA. THUS MODELS ARE NOT AS TOASTY AS SEEN AT THIS TIME
YESTERDAY. STILL...TUE/WED WILL SEE WIDESPREAD 30S/40S...AND
WOULDN/T RULE OUT A STRAY 50F ON WEDNESDAY. HOWEVER...AS HEIGHTS
START TO FALL...PRECIP CHANCES (MAINLY RAIN) MAY ENTER THE PICTURE
BY WEDNESDAY.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z WEDNESDAY NIGHT)
ISSUED AT 1208 AM EST WED FEB 28 2012

LOW PRESSURE OVER THE MIDWEST WILL ADVANCE INTO THE WESTERN GREAT
LAKES ON WEDNESDAY...AND THEN SLOWLY MOVE THROUGH LOWER MICHIGAN
WEDNESDAY NIGHT. AHEAD OF THE LOW...FIRST ROUND OF PRECIP STARTING
TO WORK INTO THE NRN LOWER MICHIGAN AND WILL OVERSPREAD THE
TERMINAL SITES...SOUTH THROUGH NORTH...THROUGHOUT THE OVERNIGHT
HOURS. AS THIS OCCURS...CONDITIONS WILL DETERIORATE TO IFR BY
MORNING (SEE TAFS FOR TIMING DETAILS).

ROUND OF FAIRLY HEAVY PRECIP (MAINLY SNOW) WILL IMPACT NRN LOWER
MICHIGAN WEDNESDAY MORNING BEFORE TAPERING OFF TO LIGHT SNOW/DRIZZLE
OR FREEZING DRIZZLE...SOUTH-NORTH DURING THE AFTERNOON...AS MID
LEVEL DRY SLOT ADVANCES UP THROUGH THE REGION. LOW CIGS/VSBYS WILL
REMAIN HOWEVER.

FINALLY...VERY STRONG LOW LEVEL FLOW WILL DEVELOP WEDNESDAY
MORNING LEADING TO LOW LEVEL WIND SHEAR CONDITIONS THROUGH MUCH OF
THE DAY.

&&

.MARINE...
ISSUED AT 341 AM EST WED FEB 29 2012

GALE FORCE WINDS WILL RAMP UP ON THE MAJORITY OF THE NEARSHORE
WATERS THROUGH THE MORNING HOURS AS STRONG LOW PRESSURE WORKS ITS
WAY THROUGH SOUTHERN MINNESOTA. VERY STRONG FLOW IS NOTED JUST OFF
THE SURFACE...WITH 50 KNOTS DOWN TO JUST 1200FT AGL...THOUGH NEUTRAL
TO WEAK STABILITY SHOULD HELP KEEP THINGS IN CHECK. EXCEPTION COULD
BE THE STRAITS WHERE CHANNELING EASTERLY FLOW MIGHT KICK GUSTS UP
TOWARD STORM FORCE FOR A BRIEF TIME IN THE 15-21Z TIMEFRAME AS VERY
STRONG 55 KNOT 925MB JET CROSSES THE REGION. CERTAINLY SOMETHING TO
WATCH. WINDS WILL SETTLE DOWN RATHER RAPIDLY THROUGH THE LATE
EVENING AND OVERNIGHT HOURS AS THE SURFACE LOW TRACKS OVERHEAD AND
THE GRADIENT WEAKENS. LIGHTER WINDS ARE THEN EXPECTED FOR THURSDAY
INTO THURSDAY NIGHT AS HIGH PRESSURE MAKES A TEMPORARY APPEARANCE.
STRONG LOW PRESSURE IS FORECAST TO DEVELOP ONCE AGAIN OVER THE
REGION LATER FRIDAY INTO SATURDAY...BRINGING THE POTENTIAL FOR MORE
GALE FORCE WINDS TO THE AREA.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...WINTER WEATHER ADVISORY UNTIL 1 PM EST THIS AFTERNOON FOR
     MIZ019>021-025>027-031>036-041-042.
     WINTER STORM WARNING UNTIL 7 PM EST THIS EVENING FOR MIZ016>018-
     022>024-028>030.
     WINTER STORM WARNING FROM 7 AM THIS MORNING TO 10 PM EST THIS
     EVENING FOR MIZ008-015.
LH...SMALL CRAFT ADVISORY UNTIL 11 PM EST THIS EVENING FOR LHZ349.
     GALE WARNING UNTIL 11 PM EST THIS EVENING FOR LHZ345>348.
LM...GALE WARNING UNTIL 11 PM EST THIS EVENING FOR LMZ341-342.
     GALE WARNING UNTIL 5 PM EST THIS AFTERNOON FOR LMZ323-344>346.
LS...NONE.

&&

UPDATE...LAWRENCE
SYNOPSIS...JZ
SHORT TERM...LAWRENCE
LONG TERM....JZ
AVIATION...ADAM
MARINE...LAWRENCE
Hazardous weather outlook, Feb 28, 11:08 PM EST, 4 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1108 PM EST TUE FEB 28 2012

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
010000-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
1108 PM EST TUE FEB 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...OVERNIGHT

SNOW WILL OVERSPREAD THE REGION OVERNIGHT. SEE ONGOING WINTER STORM
WARNING AND WINTER WEATHER ADVISORY FOR ADDITIONAL INFORMATION.

GALE FORCE WINDS WILL DEVELOP OVER MUCH OF THE NEARSHORE WATERS OF
NORTHERN LAKE MICHIGAN AND LAKE HURON. PLEASE SEE THE LATEST MARINE
FORECASTS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

A PERIOD OF HEAVY SNOW WILL IMPACT THE REGION WEDNESDAY MORNING.
SNOWFALL WILL TAPER OFF SOUTH TO NORTH AND POSSIBLY TRANSITION TO A
WINTRY MIX...LATE MORNING AND DURING THE AFTERNOON HOURS. SEE
ONGOING WINTER STORM WARNING AND WINTER WEATHER ADVISORY FOR
ADDITIONAL INFORMATION.

GALE FORCE WINDS ARE EXPECTED TO CONTINUE THROUGH WEDNESDAY
EVENING OVER MUCH OF THE NEARSHORE WATERS OF NORTHERN LAKE
MICHIGAN AND LAKE HURON. SEE ONGOING GALE WARNINGS AND NEARSHORE
FORECASTS FOR ADDITIONAL INFORMATION.

ANOTHER AREA OF LOW PRESSURE WILL MOVE INTO THE GREAT LAKES
FRIDAY AND SATURDAY. THIS SYSTEM COULD BRING ACCUMULATING SNOW TO
NORTHERN MICHIGAN...MOST LIKELY FRIDAY NIGHT INTO SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOW AND ICE AMOUNTS TO THE
NATIONAL WEATHER SERVICE TONIGHT AND WEDNESDAY. REPORTS MAY BE
MADE ONE OF TWO WAYS:

BY PHONE: 1-800-647-8676 (REPORTS ONLY PLEASE...NO FORECASTS)

BY FACEBOOK: FACEBOOK.COM/US.NATIONALWEATHERSERVICE.GAYLORD.GOV

ARNOTT/ADAM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter storm. Local standard time, as filed.

Winter Storm, Otsego

When
February 29, 4:00 AM EST to 12:00 PM EST
Where
Otsego forecast zone
Reported by
Official NWS Observations
Coordinates
45.021, -84.599 (the zone’s center; the record gives no point)

Winter Storm, Montmorency

When
February 29, 4:00 AM EST to 12:00 PM EST
Where
Montmorency forecast zone
Reported by
Trained Spotter
Coordinates
45.028, -84.127 (the zone’s center; the record gives no point)

Winter Storm, Crawford

When
February 29, 4:00 AM EST to 12:00 PM EST
Where
Crawford forecast zone
Reported by
Trained Spotter
Coordinates
44.684, -84.610 (the zone’s center; the record gives no point)

Winter Storm, Oscoda

When
February 29, 4:00 AM EST to 12:00 PM EST
Where
Oscoda forecast zone
Reported by
Trained Spotter
Coordinates
44.682, -84.130 (the zone’s center; the record gives no point)

Winter Storm, Roscommon

When
February 29, 4:00 AM EST to 12:00 PM EST
Where
Roscommon forecast zone
Reported by
NWS Employee
Coordinates
44.336, -84.612 (the zone’s center; the record gives no point)

Winter Storm, Ogemaw

When
February 29, 4:00 AM EST to 12:00 PM EST
Where
Ogemaw forecast zone
Reported by
Trained Spotter
Coordinates
44.335, -84.126 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2012Every state in 2012This day in weather historyWarnings in Michigan, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 368172, 368173, 368174, 368175, 368176, 368177.